FDA Committee to Review Osteoporosis Drug Safety

VIDEO: Dr. Ken Saag discuses FDA review of bisphosphonates.
Share
Copy

A U.S. Food and Drug Administration advisory committee meets Friday to review the safety of a popular class of osteoporosis drugs called bisphosphonates amid worry that their long-term use could cause rare fractures of the thighbones and death of the jawbone.

According to the Wall Street Journal, the committee plans to evaluate whether women should temporarily stop using the drugs or use them for only a few years. The FDA confirmed Friday's meeting and said more information will be available on its web site on Wednesday.

In September, a report by the American Society of Bone and Mineral Research linked bisphosphonates, which include the drugs Fosamax and its generic, Boniva and Actonel, to rare femur fractures among patients with osteoporosis. Of 310 cases, 94 percent of the patients were taking bisphosphonates.

While the report's authors did not say that the osteoporosis medications caused the fractures, they recommended that the FDA change the drugs' labeling to warn patients about the possible risks.

"Based on the report, we now feel that there is a definitive relationship between these class of drugs and these fractures, and it's even stronger in those taking those drugs for a long time," Dr. Elizabeth Shane, a co-author and professor of medicine at Columbia University College of Physicians and Surgeons told ABC News.

But she also said bisphosphonates could help prevent other types of fractures and patients should still take them. She continues to prescribe bisphosphonates and evaluates each patient individually. Patients who take them, however, should be aware of warning signs, such as a hip, thigh or groin pain.

"I think we have to be responsible in acknowledging the pain and suffering people went through who have the rare fractures," she said, "but there's also pain in the more common fractures that these drugs help."

Many doctors are changing the way they prescribe bisphosphonates, taking patients off the drugs after two or three years. Others recommend a five-year limit.

Fosamax Also Linked to Other Problems

Fosamax, a blockbuster drug that has earned billions for Merck and Co., has also been linked to severe muscle pain and osteonecrosis of the jaw, also known as jawbone death

Merck responded to the initial reports of jawbone death by saying the clinical information was inconclusive.

"In worldwide post-marketing experience with Fosamax, Fosamax Plus D, rare reports consistent with osteonecrosis of the jaw have been received. Many of these reports lack sufficient clinical details to make definitive assessments or are confounded, particularly since a generally accepted definition of ONJ in the general population is unknown," Merck wrote in a statement.

Join the Discussion
You are using an outdated version of Internet Explorer. Please click here to upgrade your browser in order to comment.
blog comments powered by Disqus
 
You Might Also Like...